May 25, 2001
The most well-known side effects linked to the use of the protease inhibitor indinavir (Crixivan) are kidney pain, kidney dysfunction and kidney stones. Now researchers in Italy think that high blood pressure may also be another side effect.
Doctors at Padua General Hospital reviewed the medical records of 181 HIV positive subjects who began anti-HIV therapy between January 1997 and June 2000. No subject with pre-existing high blood pressure was enrolled in the study. The researchers monitored subjects for an average of about three years. They divided the subjects into the following two groups based on their treatment:
During the study, 31 subjects developed high blood pressure (hypertension), all of whom were taking indinavir. Men were more likely to develop hypertension than were women. It is important to note that 58% of subjects who developed high blood pressure had a family history of this problem. In the Italian study, hypertension was dealt with in the following manner:
The researchers are not sure why hypertension occurred in some subjects though they did not rule out indinavir-related kidney damage (kidney dysfunction is associated with high blood pressure). Nevertheless, their findings highlight the need for regular monitoring of blood pressure in indinavir users, particularly in those who have family members with high blood pressure.
Cattelan Am, Trevenzoli M, Sasset L, et al. Indinavir and systemic hypertension. AIDS 2001;15(6):805-807.